Restarting antithrombotics after GI bleeding tied to better outcomes

Reuters Health Information: Restarting antithrombotics after GI bleeding tied to better outcomes

Restarting antithrombotics after GI bleeding tied to better outcomes

Last Updated: 2015-12-07

By Will Boggs MD

NEW YORK (Reuters Health) - Patients with atrial fibrillation (AF) who restart antithrombotic therapy after an episode of gastrointestinal bleeding fare better than those who don't, despite an increased long-term bleeding risk, researchers from Denmark report.

"After gastrointestinal bleeding it is important to consider restart of oral anticoagulation," Dr. Laila Staerk from Copenhagen University Hospital Gentofte told Reuters Health by email. "The results showed that the risks of all-cause mortality and thromboembolic events were lowest among patients restarting oral anticoagulation compared with non-resumption of antithrombotic treatment or restarting other antithrombotic treatment regimens."

Clinicians are often reluctant to restart antithrombotic treatment after AF patients have experienced gastrointestinal (GI) bleeding, and no randomized controlled trial has compared the risk of stroke versus the risk of bleeding in this setting, Dr. Staerk and colleagues note in The BMJ, online November 16.

The team used data from Danish nationwide registries to examine the risk of all-cause mortality and admission to hospital or deaths due to thromboembolism, major bleeding, or recurrent GI bleeding associated with restarting antithrombotic treatment after a GI bleed in more than 3,400 patients (mean age, 77.9 years) with AF.

Antithrombotic treatment was restarted in 72.9% of patients, the researchers found.

During a median follow-up of two years, restart of single treatment with oral anticoagulation was associated with the lowest rate of all-cause mortality (hazard ratio, 0.39, compared with non-resumption) and thromboembolism (HR, 0.41).

Restart of single antiplatelet treatment and dual treatment with oral anticoagulation plus antiplatelets was also associated with significantly lower rates of all-cause mortality and thromboembolism, whereas dual treatment with aspirin and adenosine diphosphate receptor antagonists was not.

The risk of major bleeding was significantly increased (HR, 1.37) only in patients who restarted single treatment with oral anticoagulation, and the risk of recurrent gastrointestinal bleeding was not significantly different with any of the restarted groups (compared with non-resumption).

Increases in CHA2DS2-VASc score was associated with decreases in all-cause mortality among patients restarting single oral anticoagulant treatment, whereas HAS-BLED scores >3 were associated with an increased risk of recurrent GI bleeding in these patients.

"The results suggest that independent of antithrombotic treatment before the gastrointestinal bleeding, AF patients benefit most from restarting or modifying treatment to oral anticoagulants after a gastrointestinal bleed," Dr. Staerk said. "Management of these high-risk patients is a challenging task and shared decision making and the patient's profile should also be taken into account when deciding whether to restart or withhold anticoagulant treatment."

Dr. Staerk cautioned that the observational nature of the study makes it impossible to draw causal conclusions. "We need additional research on this topic; particularly it is important to clarify at what time it is most appropriate for an AF patient to restart oral anticoagulation after a gastrointestinal bleeding while on antithrombotic treatment," she said.

The study was supported by a grant from Boehringer-Ingelheim, which had various relationships with three of the 11 authors.

SOURCE: http://bit.ly/1lnod2t

BMJ 2015.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.